Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2003, 6:14 PM EDT for Aiken County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 29, 2003, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446
WUUS52 KCAE 292214
SVRCAE
SCC003-292245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT TUE JUL 29 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT.
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR AIKEN...MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AIKEN
THIS STORM WILL PRODUCE WIND GUSTS OF 40 TO 60 MPH.
INTENSE LIGHTNING WILL ALSO OCCUR WITH THIS STORM.
LAT...LON 3365 8176 3347 8177 3343 8129 3366 8128
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:17 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 29, 3:17 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 317 PM EDT TUE JUL 29 2003 SHORT WAVE CROSSING THE WESTERN CAROLINAS AND NORTHERN GA THIS AFTERNOON WILL CONTINUE INTO SC THIS EVENING AND TONIGHT. WILL GO WITH LIKELY POPS NORTH THROUGH EARLY TONIGHT. CHANCE POPS FOR THE THE CENTRAL AND SOUTHERN PORTION OF THE FORECAST AREA. AIRMASS VERY UNSTABLE WITH CAPES >3000 AND LIS MINUS 6 TO MINUS 8. WILL INCLUDE SEVERE WORDING FOR NORTHERN ZONES THIS EVENING/TONIGHT. UPPER PATTERN SHOWS LITTLE CHANGE THROUGH THURSDAY. UPPER TROUGH HOLDS IN THE EAST WITH CHANCE OF SHOWERS AND THUNDERSTORMS. AIRMASS REMAINS MOIST AND UNSTABLE. FRONT NOW OVER SRN NC WILL DIP SOUTHWARD INTO SC THEN DISSIPATE. EXTENDED DISCUSSION: UPPER LOW OVER THE GREAT LAKES SLOWLY MOVES EAST, KEEPING A TROUGH OVER THE EASTERN U.S. FRIDAY THROUGH TUESDAY. AIRMASS REMAIN MOIST AND UNSTABLE. GFS TRIES TO PUSH A FRONT THROUGH TUESDAY, BUT ITS HARD TO GET A FRONT THIS FAR SOUTH THIS TIME OF YEAR. WILL KEEP CHANCE POPS EACH DAY WITH SEASONABLE TEMPS. FCSTID = 10 CAE 73 90 72 89 / 40 40 40 40 AGS 71 90 71 90 / 40 40 40 40 SSC 73 90 73 89 / 40 40 40 40 OGB 73 90 72 90 / 40 40 40 40 .CAE... GA...NONE. SC...NONE. LM
Hazardous weather outlook, Jul 29, 5:55 AM EDT, 12 hours 19 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 555 AM EDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 29, 5:19 PM EDT, 55 minutes before
SCZ015-016-021-022-029-300312- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 519 PM EDT TUE JUL 29 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN SOUTH CAROLINA: CHESTERFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... ...STRONG LINE OF THUNDERSTORMS APPROACHING NORTHERN MIDLANDS... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM... A LINE OF THUNDERSTORMS EXTENDING FROM NORTHWEST OF CHARLOTTE SOUTHWEST TO UNION COUNTY IN THE UPSTATE REGION WILL CONTINUE TO MOVE EAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN NORTH CAROLINA. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO LANCASTER COUNTY BETWEEN 600 PM TO 630 PM. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING DAMAGING WINDS IN EXCESS OF 55 MPH...FREQUENT LIGHTNING AND HEAVY RAIN...UP TO AN INCH IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. AWP
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.